Question regarding CRP and SED rates?

I saw my "new" rheumatologist yesterday and had some blood work done. This doctor initially increased my dosage two months ago as I was having some symptoms. Although I hated the thought of the increase it felt great. I am now tapering at 1 mg/month (from 8-7-6). I'm still feeling fine with the exception of a sprained ankle. My blood work apparently showed some increase in my CRP and SED rates so the doctor called and wants me to stay at 6mg for another month and do blood work again before further reducing. I asked if it could be caused by the ankle because I feel fine. He said it could be but sometimes the inflammation markers in the blood can raise before symptoms show and he wants to be cautious. I have not read anything about this before. Any thought?

Also - I seem to be getting hurt a bit more frequently than before the diagnosis or more accurately, it takes me much longer to heal. When I asked about it, the doctor shrugged and said that some people are more sensitive than others and it should get better as I reduce the prednisone. Is this other's findings?

I appreciate any insight anyone has to these questions 😎

7 Replies

  • I certainly found that healing was much slowed down when I first started pred - and also that I seemed to hurt myself more than usual. Either I'm not being as clumsy after a year, or things have improved with lower dose.

  • Good to hear. I have been trying to do some daily walking again, slowly increasing the length so this setback is upsetting. In general my energy level is good -until I overdo things!

  • Hello TooSore

    Thanks for your post , I can well-relate to your question...!

    First, in my experience / understanding of these things, CRP / SED blood markers aren't necessarily a definitive measure of what's going on immune-system wise with PMR (I assume you have typical symptoms of PMR, not those of the more serious GCA). But they do seem to show that something's out of kilter. Your GP sounds as if he's on the case with this.

    Your GP also sounds spot-on in his suggestion for an appropriate treatment regimen: i.e. slowly does it, and err on the safe side. Just be careful not to stick too doggedly to a 'standard' reduction of 1mg per day on a monthly basis. This is because, as you reduce the dosage, the 'drops' become proportionately greater in terms of the previous dosage level (if you see what I mean): and this seems to be the main cause of some peoples' issues with some Pred reduction regimens.

    The DSNS and some other tried and tested, gently graduated tapering methods are available here if you have time to study them. But the main point seems to be that the Pred dosage reduction should ultimately be led by your symptoms at any stage (more than even the best 'plan') - and you should be prepared to be flexible and patient in implementing it. Patience is Key in the steroid reduction process to avoid nasty (and potentially dangerous) withdrawal symptoms: and, as many experts here will testify, you have to go with how you feel rather than taking a rigid approach to steroid reduction. I've been there and got the T-shirt!

    As for minor strains and sprains (e.g. your ankle): with PMR you are MUCH more prone to these types of injuries because the muscles (and other bits which connect them) that are usually healthy and fit are very much compromised by both being physically inactive / less active than before! You also have far less physical energy with PMR - many say about 50% of your previous levels of activity (this is my experience). And, for good measure, these powerful steroid drugs which seem to 'magically' manage the worst of the PMR symptoms can give you a false sense of being fit and strong when in fact you aren't. Hence the temptation to over-do it too much, too soon - story of my life with recovering from PMR!

    I've posted a few articles here about my PMR journey (mainly humorous), but I'm certain that others far more expert than me will give you sound and trustable advice to help you along the way.

    Keep smiling on the Journey..

    MB :-)

  • Thank you for your reply. I have "just" PMR and changed doctors once already because my previous one was asking me to taper at 2.5 mg/6weeks and did not seem to listen when I talked about symptoms I was experiencing and ignored the increase in SED and CRP numbers. I had difficulty at 10 and 7.5 mg. Seemed to discount what I was saying perhaps because I'm "young" (52). This doctor is being much more careful, which I appreciate. Could the sprain and cold/allergy symptoms affect the CRP and SED? I don't mind the pause in the tapering schedule if it keeps me from a relapse - that wasn't fun!

    Here in the U.S. , or with the doctors I've encountered, they don't seem to give control or the dose to the patient. But then again, I have not asked. Something I plan to do as I get down further.

    I do tend to overdo things periodically and pay the price - most recently taking kids to an amusement park. Hit a wall of fatigue and became overwhelmed and weepy. Most embarrassing!

  • Both sprain and a cold could send the ESR up. A chest cold could send the CRP up. But as I said in my other response - slow is good!

  • You appear to have a pretty sensible rheumatologist who understands PMR - hang on to him unless he morphs into something else! I have never had a problem with healing but many do so it isn't anything to worry about particularly.

    At this stage a slow reduction is also to be advised to allow your adrenal function to get back to normal - if you have any problems with increasing fatigue beware - that is early indicator of problems.

  • Thank you. I took some advise from here and when I was looking for a new doctor, went to a big, well known, teaching hospital. It seems to have paid off. I find he asks not only about the PMR but general health as well.

You may also like...